MAUDE Adverse Event Report: COVIDIEN 5FR DUAL-LUMEN UVC CATH; CATHETER, UMBILICAL ARTERY

COVIDIEN 5FR DUAL-LUMEN UVC CATH; CATHETER, UMBILICAL ARTERY
Model Number 8888160556
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abdominal Distention (2601); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 01/22/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).The complainant indicated that the device will not be returned for evaluation; therefore, a failure analysis is not available, and we are not able to determine the relationship between this device and the cause for this event. as part of our manufacturing process, all device history records are reviewed and approved by quality, prior to release of product.If additional information or the sample is received, the investigation will be reopened and responded to accordingly.
 
Event or Problem Description
The customer reported that a premature baby on day of life (dol) one developed worsening discoloration of his abdomen and testes and abdominal distention on (b)(6) 2021.After evaluation by surgical services and an abdominal ultrasound, fluid was noted in the abdomen.There were no complications placing or securing the umbilical vessel catheter dual lumen (uvc) other than it being in a low lying position which was secured by tape bridge on (b)(6) 2021.Xray commented on abnormal path on the initial read, though it drew blood.A replacement of the uvc was attempted with a new device just after birth in the delivery room.That same day they attempted replacement again in the nicu with a new device because of unresponsiveness to pressors (5f dl).They were concerned that the pressors were not working.The uvc was found to be low lying again and was secured in the low lying position.A stat abdominal ultrasound was performed.There was concern for the uvc eroding through the vessel.Infusates were dopamine, blood, ffp, tpn/il.Concern was raised by the surgical team that the patient may have had an injury during the initial uvc placement and in the setting of coagulopathy caused injury and extravasation of fluid in the abdomen.Due to worsening ventilation status and increased girth in the setting of maximum medical management to correct coagulopathy and pressors, the decision was made with surgery, the nicu team, and the patient¿s parents to put in a surgical drain on dol two.Peritoneal fluid was sent for triglycerides (821) and glucose (1165).Total 95 ml/kg of bloody serous drainage was collected and weighed.The findings were consistent with tpn infusion intra-abdominally.The decision was made to pull the uvc which was removed on dol two as the line malpositioned and was infusing medications and fluids into the abdomen.The patient had improved coloration of their abdomen and less distention after the drain.The patient died at (b)(6) because of severe intracranial hemorrhage which was seemingly unrelated.Additional information provided by the reporter on june 09, 2021 stated that the baby was born via urgent c-section due to fetal distress and had head bleeds upon birth.The uvc did not malfunction.However, the team knew that what was being given to the baby was not going into their blood vessels.The customer does not know if there was any correlation between the passing of the baby and the uvc but the head bleeds did seem to be unrelated to the line.The cause of death is not available.

Brand Name
5FR DUAL-LUMEN UVC CATH
Common Device Name
CATHETER, UMBILICAL ARTERY
Manufacturer (Section D)
COVIDIEN
edificio b20 calle #2 zona fra
alajuela
CS 
MDR Report Key12050289
Report Number3009211636-2021-00755
Device Sequence Number17246161
Product Code FOS
UDI-Device Identifier20884527005182
UDI-Public20884527005182
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number8888160556
Device Catalogue Number8888160556
Device Lot Number1916900048
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/28/2021
Initial Report FDA Received Date06/23/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Other;
Patient Age1 DA